Can Amitriptyline used for migraine prevention cause mood disorder?

I have been taking Amitriptyline for around 12 months for migraine. At first i took 10mg but after a few weeks it stopped working so well. I was instructed to up my dose to 20mg by my GP. After a while same again and so now im taking 30mg. I have noticed I am suffering with bad anxiety at times and am sometimes unable to hold my temper. Also im struggling to get up for work. I’ve actually stopped taking them for around a week because I’m upset with the way they are making me feel. Its affecting my relationship..my partner feels i should be taking them as i used to take sertraline for depression and when i originally started taking these they seemed to work for this on their own. I’m not sure if im just rambling here i just dont know what to do because the migraines hospitalised me last time they got bad.


Community Answers
  • 8 months ago

    Sorry, a bit late to the party. I did try Amitriptyline for a month and it didn’t work to cure my migraines(chronic migraine). But I also did really struggle to get up in the morning on 10mg and it did make me quite irritable.

  • Joanna Bodner moderator
    8 months ago

    Hi there @dean7210,
    Thank you for your question & for reaching out. I am so sorry that since changing your dose of Amitriptyline that you have noticed this change in behavior. I would encourage you to speak to your doctor about what you are experiencing. As this overview of Elavil (Amitriptyline) discusses “You should monitor your mental health and if you experience any changes notify your doctor immediately.” Will you keep us posted once you have spoken to your healthcare provider?

  • Share Your Answer

    Poll